Alert archive / Michigan / Special Weather Statements in 2016

Special Weather Statement, NWS Gaylord, MI

October 18, 2016Mackinac County, Michigan

NWS Gaylord, MI issued this special weather statement at Oct 18, 2016, 4:53 AM EDT for Mackinac County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2016, 4:53 AM EDT (08:53 UTC)
Expired
Oct 18, 2016, 5:15 AM EDT
In force
22 min
Issued by
NWS Gaylord, MI

County Mackinac County, MI

The radar

The Marquette radar (KMQT), 151 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS83 KAPX 180853
SPSAPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
453 AM EDT TUE OCT 18 2016

MIZ015-180915-
MACKINAC-
453 AM EDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MACKINAC COUNTY...

AT 452 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF MANISTIQUE...MOVING EAST AT 70 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CURTIS...CORINNE...GOULD CITY...NAUBINWAY...GILCHRIST...ENGADINE...
GARNET...LOON LAKE AND GARFIELD TOWNSHIP.

LAT...LON 4622 8586 4625 8576 4625 8531 4608 8524
      4600 8586
TIME...MOT...LOC 0852Z 255DEG 61KT 4607 8613 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Oct 18, 3:42 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 18, 3:42 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
342 AM EDT Tue Oct 18 2016

.SHORT TERM...(Today and tonight)
Issued at 342 AM EDT Tue Oct 18 2016

...Cooler air arrives today...

High impact weather potential: A few thunderstorms remain possible
this morning.

Overview: Broad troughiness is in place from the west coast
through the Great Lakes with a pronounced temperature gradient and
attending strong upper jet streak cutting across the CONUS. Strong
short wave impulse/deep surface low and batch of showers/thunderstorms
now exiting the Great Lakes quickly through southeast Ontario, and
trailing cold front cutting through eastern upper Michigan and
down through Wisconsin. Secondary short wave is punching up into
NW Wisconsin along with several clusters of post- frontal showers.
Here at home, a windy and very warm night with temperatures
running nearly 30 degrees above normal for mid October (a warm
night even by mid July standards). Winds have been diminishing
over the last few hours with the core of strongest winds getting
shunted off to the east.

Today: Cold front and trailing batch of showers will cross the
region this morning. Per SPC analysis, still a corridor of modest
instability stretching through lower Michigan ahead of the front,
with lightning strikes back across northern Wisconsin moving into
western upper Michigan. So, will have to keep at least a mention
of thunder in the forecast this morning until the front gets
through the area. After that, cooler and drier air will overspread
the region through the afternoon, although upstream satellite/obs
data and model RH forecasts suggest lower cloud cover will hang
around through a good chunk of the day, particularly in eastern
upper Michigan. Temperatures should dip downward yet this morning
then remain rather flat line through the remainder of the day.

Tonight: A clear to partly cloudy night anticipated as surface
high pressure overspreads the western lakes region. Much cooler
with lows solidly in the 40s, although still a good 5 to 10
degrees above normal for mid October.

.LONG TERM...(Wednesday through Monday)
Issued at 342 AM EDT Tue Oct 18 2016

(10/19)Wednesday...For the day, it looks like high pressure over the
warm sector begins to move out of the region, and the cold front
moves through. With the sfc low developing in the S Plains, along
the main baroclinic zone, in the Ohio Valley, and the 500 mb trough
is in the C Plains, will expect that the rain will remain in the Mid-
Mississippi Valley during the day. This allows the colder air to
begin into push in the Upper Great Lakes, ofter 00z. The models show
the 0C air beginning to get into E Upper between 06z and 12z. With
the water temperatures still in the mid teens C will expect that the
instability will be marginal until closer to 12z.

(10/20)Thursday...The cold air advection continues into the day as
the 500 mb trough drops into Upper Great Lakes. By 00z, the 850 mb
temperatures have fallen to about -3c over N Lake Michigan. This
produces more than enough instability for LE Rain. Moisture in the
850-700 mb layer is over 80% in the RH and the 1000-850 mb winds are
out of the North. This is expected to remain over the region through
the night enhancing the chances for rain in NW Lower mainly west of
US-131.

Extended (Friday through Monday)...Once the 500 mb trough is east of
the Great Lakes, the region gets into a weak  NW flow pattern as the
500 mb ridge maintains its dominance over the central part of the
continent. This keeps us in around to above normal temperatures and
precipitation as we head into the weekend and early next week. This
looks to put us into a similar pattern for days 8-14 as well. At
this point, it looks like we won't be getting any snow anytime
soon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1200 AM EDT Tue Oct 18 2016

...More LLWS...

Showers and storms will generally be north of all airports for the
remainder of the night, outside of some isolated showers floating
more so across NW lower. Any showers chance will end with the
passage of a cold front toward daybreak and into Tuesday morning.
Strong winds ahead of the front will mainly remain aloft, but
gusts for awhile will be in the 25 to 35 mph range for a few
hours. Then, the pressure gradient loosens up and winds will die
off for awhile. The cold front crosses late tonight into Tuesday
morning, and winds shift more westerly with gusts redeveloping
through the morning.

Some clearing has pushed up across nrn lower and will not see any
more MVFR until the front arrives and just behind it. Drier air
will advect in through tomorrow resulting in a sct-bkn MVFR/VFR
cu deck for the afternoon.

Rather significant LLWS continues through 10-13z until the cold
front and weaker pressure gradient arrive.

&&

.MARINE...
Issued at 342 AM EDT Tue Oct 18 2016

Winds have been diminishing over the last few hours and will
continue to diminish as we go through the day. Will likely be able
to let ongoing Lake Michigan gale warning expire at 5 am. But
small craft advisories will remain through much of the day.
Lighter winds and waves anticipated through the balance of the
forecast.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for
     LHZ345>349.

LM...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LMZ323.

     GALE WARNING until 5 AM EDT early this morning for LMZ341-342-
     344>346.

LS...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LSZ321-
     322.

&&

SHORT TERM...Adam
LONG TERM...JSL
AVIATION...Dickson
MARINE...Adam
Hazardous weather outlook, Oct 18, 3:47 AM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
347 AM EDT TUE OCT 18 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-191000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
347 AM EDT TUE OCT 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA THIS
MORNING. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH ANY STORM COULD
PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Oct 18, 4:35 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EDT TUE OCT 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.35W
10/18/2016  M55 MPH          MANISTEE           MI   MESONET

            MESONET STATION MANISTEE /MEEM4/.

1240 AM     NON-TSTM WND GST 2 S NAUBINWAY           46.09N 85.44W
10/18/2016  M53 MPH          LMZ341             MI   MESONET

            MESONET STATION 1 SSE NAUBINWAY /NABM4/.

1211 AM     NON-TSTM WND GST 1 ENE ELBERTA           44.63N 86.21W
10/18/2016  M48 MPH          BENZIE             MI   AWOS

            AWOS STATION FRANKFORT /FKS/.

0138 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
10/18/2016  M47 MPH          LMZ344             MI   MESONET

            MESONET STATION LELAND /XLEL/.

0900 AM     HIGH SUST WINDS  4 E CARP LAKE           45.70N 84.70W
10/17/2016  M45 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION 4 E CARP LAKE /WCV7620/.

1245 AM     NON-TSTM WND GST 2 S BENZONIA            44.59N 86.10W
10/18/2016  M44 MPH          BENZIE             MI   MESONET

            MESONET STATION 2 S BENZONIA /MC014/.

1245 AM     NON-TSTM WND GST 3 SSW MAPLE CITY        44.81N 85.90W
10/18/2016  M43 MPH          LEELANAU           MI   MESONET

            MESONET STATION 3 SSW MAPLE CITY /MC045/.

0100 AM     NON-TSTM WND GST 2 SSE MANISTEE          44.22N 86.31W
10/18/2016  M42 MPH          MANISTEE           MI   MESONET

            MESONET STATION 1 SE MANISTEE /MC048/.

0225 AM     NON-TSTM WND GST DAFTER                  46.37N 84.43W
10/18/2016  M41 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION DAFTER /MC041/.

0210 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
10/18/2016  M41 MPH          LEELANAU           MI   MESONET

            MESONET STATION 6 NE NORTHPORT /GTLM4/.

1256 AM     NON-TSTM WND GST MACKINAC ISLAND         45.87N 84.64W
10/18/2016  M41 MPH          MACKINAC           MI   AWOS

            AWOS STATION MACKINAC ISLAND /MCD/.

0140 AM     NON-TSTM WND GST 1 E WOLVERINE           45.27N 84.59W
10/18/2016  M40 MPH          CHEBOYGAN          MI   MESONET

            MESONET STATION WOLVERINE /MC025/.

0204 AM     NON-TSTM WND GST 4 WSW RACO              46.36N 84.80W
10/18/2016  M39 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION 4 W RACO /RACM4/.

&&

NWS GAYLORD MI
IRIS SYSTEM
Special weather statement, Oct 18, 4:53 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
453 AM EDT TUE OCT 18 2016

MIZ015-180915-
MACKINAC-
453 AM EDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MACKINAC COUNTY...

AT 452 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF MANISTIQUE...MOVING EAST AT 70 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CURTIS...CORINNE...GOULD CITY...NAUBINWAY...GILCHRIST...ENGADINE...
GARNET...LOON LAKE AND GARFIELD TOWNSHIP.

LAT...LON 4622 8586 4625 8576 4625 8531 4608 8524
      4600 8586
TIME...MOT...LOC 0852Z 255DEG 61KT 4607 8613

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:31 PM EDTGale WarningAPX8 hr

Nearby

Special Weather Statements in Michigan, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.